Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 413, NWS Sioux Falls, SD

September 18, 2005Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 11:16 PM CDT for Minnehaha County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2005, 11:16 PM CDT (04:16 UTC)
Expired
Sep 18, 2005, 11:41 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:25 PM CDTHAIL 0.889 W Dell Rapids, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190417
SVRFSD
SDC099-190500-
/O.NEW.KFSD.SV.W.0413.050919T0416Z-050919T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COLTON...OR ABOUT 17 MILES SOUTHEAST OF
  MADISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALTIC...DELL RAPIDS AROUND 1140 PM CDT
  SHERMAN...GARRETSON AROUND MIDNIGHT CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9707 4372 9704 4364 9647 4384 9646

$$

08
2 follow-up statements
000 
WWUS53 KFSD 190437
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT SUN SEP 18 2005

SDC099-190500-
/O.CON.KFSD.SV.W.0413.000000T0000Z-050919T0500Z/
MINNEHAHA SD-
1137 PM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN MINNEHAHA COUNTY...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES NORTHWEST OF BALTIC...OR ABOUT 18
MILES NORTH OF SIOUX FALLS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMAN...GARRETSON AROUND MIDNIGHT CDT

LAT...LON 4384 9707 4372 9704 4364 9647 4384 9646

$$

08
000 
WWUS53 KFSD 190441
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 PM CDT SUN SEP 18 2005

SDC099-190451-
/O.CAN.KFSD.SV.W.0413.000000T0000Z-050919T0500Z/
MINNEHAHA SD-
1141 PM CDT SUN SEP 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINNEHAHA COUNTY IS 
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4384 9707 4372 9704 4364 9647 4384 9646

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Sep 18, 4:15 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005

ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.

BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.

ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA.  THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING.  A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 18, 10:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             3 NW CANOVA             43.91N 97.55W
09/18/2005  1.75 INCH        MINER              SD   TRAINED SPOTTER

1025 PM     HAIL             CANOVA                  43.88N 97.50W
09/18/2005  1.75 INCH        MINER              SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Sep 18, 10:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             6 N ELK POINT           42.77N 96.68W
09/18/2005  1.00 INCH        UNION              SD   TRAINED SPOTTER

            HAIL LASTED FOR SEVERAL MINUTES

&&

CJANSEN
Local storm report, Sep 18, 10:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             9 WNW HINTON            42.67N 96.46W
09/18/2005  1.25 INCH        PLYMOUTH           IA   TRAINED SPOTTER

            LASTED FOR 10 MINUTES.

&&

CJANSEN
Local storm report, Sep 18, 10:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             MERRILL                 42.72N 96.25W
09/18/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1050 PM     HAIL             HINTON                  42.62N 96.29W
09/18/2005  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1052 PM     HAIL             8 W MADISON             44.01N 97.27W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

1052 PM     HAIL             8 SW MADISON            43.93N 97.22W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

&&

CJANSEN
Special weather statement, Sep 18, 11:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>070-190440-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES

IN EAST CENTRAL SOUTH DAKOTA

BEADLE                BROOKINGS             JERAULD
KINGSBURY             LAKE                  MINER
MOODY                 SANBORN

IN SOUTH CENTRAL SOUTH DAKOTA

BRULE                 CHARLES MIX           GREGORY

IN SOUTHEAST SOUTH DAKOTA

AURORA                BON HOMME             CLAY
DAVISON               DOUGLAS               HANSON
HUTCHINSON            LINCOLN               MCCOOK
MINNEHAHA             TURNER                YANKTON

THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS...
BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU...
GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL...
OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS...
TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS...
WOONSOCKET AND YANKTON.

IAZ020-031-NEZ013-014-SDZ071-190440-
DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO
EXPIRE FOR THE FOLLOWING AREAS

IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHWEST IOWA

PLYMOUTH              WOODBURY

IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHEAST NEBRASKA

DAKOTA                DIXON

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY

IN SOUTHEAST SOUTH DAKOTA

UNION

THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS...
NORTH SIOUX CITY...PONCA...SIOUX CITY...
SOUTH SIOUX CITY AND WAKEFIELD.

IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA-
JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-ROCK MN-SIOUX IA-
1109 PM CDT SUN SEP 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST IOWA

BUENA VISTA           CHEROKEE              CLAY
DICKINSON             IDA                   LYON
OBRIEN                OSCEOLA               SIOUX

IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MINNESOTA

COTTONWOOD            JACKSON               MURRAY
NOBLES                PIPESTONE             ROCK

THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON...
LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS...
SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER...
SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON.

JH
Local storm report, Sep 18, 11:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             5 W KINGSLEY            42.59N 96.07W
09/18/2005  1.25 INCH        PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:27 PM CDTSevere Thunderstorm WarningFSDCharles Mix39 min
Sep 18, 7:44 PM CDTSevere Thunderstorm WarningFSDGregory31 min
Sep 18, 8:10 PM CDTSevere Thunderstorm WarningFSDBeadle50 min
Sep 18, 8:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningFSDJerauld46 min
Sep 18, 8:56 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 8:59 PM CDTSevere Thunderstorm WarningFSDAurora19 min
Sep 18, 9:23 PM CDTSevere Thunderstorm WarningFSDBeadle29 min
Sep 18, 9:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 9:40 PM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 18, 10:03 PM CDTSevere Thunderstorm WarningFSDUnion21 min
Sep 18, 10:26 PM CDTSevere Thunderstorm WarningFSDLake49 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningFSDMiner24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.